Oregon, 2019Flash Flood in Oregon, April 19, 2019
April 19, 2019 · NWS PDT · 1 event in 1 county or zone
On April 20th, thunderstorms produced locally heavy rainfall with 1 to 2 inches falling in Wheeler County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On April 20th, thunderstorms produced locally heavy rainfall with 1 to 2 inches falling in Wheeler County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 19, 1:00 PM PST, 2 hours earlier.
Area forecast discussion, Apr 19, 1:00 PM PST, 2 hours before
Area Forecast Discussion
National Weather Service Pendleton OR
200 PM PDT Fri Apr 19 2019
.SHORT TERM...Tonight through Sunday night...WSR-88D is showing
increasing returns with showers developing over the southern Blue
Mountains northeast to Wallowa County. Few cloud-to-ground strikes
detected in southern Wheeler County near Mitchell. Showers and
scattered thunderstorms are developing ahead of a cold front
currently moving across central WA and northwest OR. The HRRR has
been consistent with most thunderstorm activity in Union and Wallowa
Counties this evening. MLCAPES around 600-900 J/kg and 35-40 knots
of bulk shear could mean strong thunderstorms capable of penny size
hail and heavy rain.
The front will gradually make its way across the forecast area this
afternoon and evening. The upper level jet is parallel to the
front, resulting in a slow-moving system. Keeping this in mind, QPF
was increased over north central and northeast OR and far southeast
WA tonight. 0.25-0.5 inch of rain is possible over the Blues and
Wallowas overnight and up to 0.25 inch of rain elsewhere. Previous
models indicated the upper level trough moving into Idaho Saturday
with drier air from the north-northwest, but the timing is slower.
Therefore, numerous showers will continue Saturday morning
throughout central and northeast Oregon then tapering off to
scattered showers in the afternoon and evening. After midnight on
Sunday morning, the only showers left will be over the Wallowa
Mountains. It will be a perfect day for outdoor activities and
Easter egg hunting on Sunday with mostly sunny skies and highs in
the mid-50s to mid-60s...near 70 in the Lower Columbia Basin and
surrounding valleys. Wister
.LONG TERM...Monday through Saturday. Monday and Tuesday, there
will be a ridge of high pressure with temperatures about 10 degrees
above normal and mainly dry conditions. The ridge is expected to
flatten slightly on Wednesday with some moisture pushing into the
Blue Mountains and models indicate some instability, so have kept a
slight chance of thunder for this area as well. A trough of low
pressure will be nearing the coast on Thursday with some moisture
and instability ahead of it. Currently, models keep this a little
further south of the forecast area so I have not mentioned thunder
at this time. A large trough of low pressure remains over the area
on Friday into Saturday with a mainly dry west to northwest flow.
This will also usher in some cooler air with temperatures cooler to
near normal levels. 93
&&
.AVIATION...18Z TAFs...Showers will spread across the area this
afternoon and tonight. There will also be a chance of thunderstorms
this afternoon and evening over central Oregon and the eastern
Oregon mountains. Have opted to leave mention out of forecast for
BDN/RDM as coverage of storms may be just to east of this area. Cigs
will be 035-080 with MVFR cigs possible in heaviest showers. Showers
will continue overnight decreasing from the northwest by early
morning. West to northwest winds will increase to 10 to 20 kts with
higher gusts this afternoon from 20Z-03Z. 93
HYDROLOGY...Flood Warnings continue for the Grande Ronde river at
Troy and John Day river at Service Creek as warm temperatures and
some heavy rain will increase runoff over the next few days. 93
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 48 60 40 65 / 60 60 10 0
ALW 50 61 43 67 / 50 50 10 0
PSC 52 68 44 72 / 40 30 0 0
YKM 47 67 41 70 / 20 10 0 0
HRI 51 66 43 70 / 40 40 0 0
ELN 42 62 38 66 / 10 10 0 0
RDM 45 57 35 63 / 70 70 10 0
LGD 47 53 39 60 / 80 60 30 0
GCD 46 51 38 61 / 80 70 30 0
DLS 50 65 43 67 / 40 20 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&
85/93/93
In the hours before
Special weather statement, Apr 19, 1:31 PM PST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pendleton OR
231 PM PDT Fri Apr 19 2019
ORZ503-505-506-192230-
Southern Blue Mountains of Oregon OR-Ochoco-John Day Highlands OR-
John Day Basin OR-
231 PM PDT Fri Apr 19 2019
...SPECIAL WEATHER STATEMENT...
At 229 PM PDT, Doppler radar was tracking a strong thunderstorm near
Antone, or 19 miles east of Mitchell, moving northeast at 20 mph.
Half inch size hail and heavy rain will be possible with this storm.
Locations impacted include...
Monument, Antone and Kimberly.
LAT...LON 4437 11972 4458 12002 4494 11952 4466 11923
TIME...MOT...LOC 2129Z 229DEG 16KT 4455 11975
MCW
Special weather statement, Apr 19, 1:49 PM PST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pendleton OR
249 PM PDT Fri Apr 19 2019
ORZ503-507-192245-
Foothills of the Northern Blue Mountains of Oregon OR-
Southern Blue Mountains of Oregon OR-
249 PM PDT Fri Apr 19 2019
...SPECIAL WEATHER STATEMENT...
At 249 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Ukiah, or 27 miles east of Heppner, moving
northeast at 30 mph.
Half inch hail and heavy rain will be possible with this storm.
Locations impacted include...
Southern Umatilla Reservation.
LAT...LON 4511 11908 4528 11924 4552 11857 4545 11859
4545 11852 4544 11848 4531 11843
TIME...MOT...LOC 2149Z 244DEG 28KT 4523 11902
mcwSpecial weather statement, Apr 19, 2:46 PM PST, 14 minutes before
Special Weather Statement
National Weather Service Pendleton OR
346 PM PDT Fri Apr 19 2019
ORZ049-502-503-192345-
Grande Ronde Valley OR-Southern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-
346 PM PDT Fri Apr 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UMATILLA AND WEST
CENTRAL UNION COUNTIES UNTIL 445 PM PDT...
At 345 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Starkey, or 15 miles southwest of Meacham, moving
northeast at 25 mph.
Nickel size hail and heavy downpours will be possible with this
storm.
Locations impacted include...
La Grande, Meacham, Island City, Hilgard, Kamela and southeastern
Umatilla Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4536 11792 4522 11867 4538 11878 4548 11861
4544 11858 4549 11859 4550 11857 4572 11818
TIME...MOT...LOC 2245Z 244DEG 22KT 4534 11863
mcwFlash Flood, Wheeler
- When
- April 19, 3:00 PM PST to 5:00 PM PST
- Where
- Wheeler County, 0.49 mi W of Mitchell to 2.69 mi W of Mitchell
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.570, -120.110
Total rainfall of 1.67 inches was recorded just east of Mitchell. This heavy rain over a short period of time triggered a flash flood through Huddleston Heights and Nelson Street, and off of High Street and Rosenbaum with mud and debris blocking roads in and around the town of Mitchell.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Virginia, April 19, 2019$785,000 · EF3 · 12 events
- Tornadoes and Damaging Winds in North Carolina, April 19, 2019$4.5 million · EF2 · 73 events
- Tornadoes and Damaging Winds in Florida, April 19, 20191 death · 1 injured · $161,000 · EF0 · 37 events
- Tornadoes and Damaging Winds in Virginia, April 19, 2019$785,000 · EF2 · 32 events
- Tornado in Pennsylvania, April 19, 2019$500,000 · EF2 · 1 event
- Damaging Winds and Heavy Rain in Georgia, April 19, 20191 death · $10,000 · 50 kt wind · 3 events
- Rip Current in Florida, April 19, 20191 death · 1 event
- High Surf in North Carolina, April 19, 20191 death · 1 event
- Strong Wind in Illinois, April 19, 20191 death · 1 event
- Tornado in Pennsylvania, April 19, 2019$100,000 · EF2 · 1 event
- Damaging Winds and Strong Wind in South Carolina, April 19, 2019$38,000 · 75 kt wind · 108 events
- Tornadoes and Damaging Winds in South Carolina, April 19, 2019$400 · EF2 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818051.